MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL BIT W/ QC - 157MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 2.0MM DRILL BIT W/ QC - 157MM; PLATE, FIXATION, BONE
Model Number 71174905
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during surgery, at the time of drilling the 1.8mm drill short w/ao qc broke into two parts.No pieces fell into patient.The procedure was resumed, after a non-significant delay, using a competitor's device.Patient was not injured as consequence of this problem.
 
Event or Problem Description
It was reported that, during surgery, at the time of drilling the 2.0mm drill bit w/ qc - 157mm broke into two parts.No pieces fell into patient.The procedure was resumed, after a non-significant delay, using a competitor's device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6.The associated device was returned and evaluated.A visual inspection of the returned device reveals the device broke into two pieces.Both pieces were returned.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.0MM DRILL BIT W/ QC - 157MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16579988
Report Number1020279-2023-00595
Device Sequence Number14000499
Product Code HRS
UDI-Device Identifier03596010608161
UDI-Public03596010608161
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/29/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174905
Device Catalogue Number71173588
Device Lot Number18JNG0035
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2023
Supplement Date Received by Manufacturer05/08/2023
05/25/2023
Initial Report FDA Received Date03/21/2023
Supplement Report FDA Received Date05/17/2023
05/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/29/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age47 YR
Patient SexFemale
Patient Weight56 KG